Flash Flood, San Bernardino
- When
- January 8, 6:50 AM PST to 8:00 AM PST
- Where
- San Bernardino County, 2 mi SW of Crestline
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.217, -117.317
Large boulders and mud blocked all lanes of Highway 18 near upper Waterman Canyon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Large boulders and mud blocked all lanes of Highway 18 near upper Waterman Canyon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 8, 3:30 AM PST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 330 AM PST SAT JAN 8 2005 .SYNOPSIS...STRONG MOIST SOUTHWEST FLOW WILL BRING PERIODS OF RAIN...HEAVY AT TIMES...AND SNOW IN THE HIGHER MOUNTAINS INTO TUESDAY. HEAVIEST RAINS WILL BE TODAY THROUGH TONIGHT. THIS WILL BRING THE POTENTIAL FOR WIDESPREAD FLOODING AND MUD SLIDES. LOCAL STRONG WINDS WILL OCCUR AT TIMES TODAY...MAIINLY IN THE MOUNTAINS. HIGH TIDES AND LARGE SURF WILL BRING A THREAT OF COASTAL FLOODING AND EROSION THIS WEEKEND. DRY WEATHER AND WARMER DAYS ARE EXPECTED DURING THE SECOND HALF OF NEXT WEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. THE MOIST SW FLOW HAS ESSENTIALLY NOW TAPPED INTO A LARGE PLUME OF MOISTURE ON THE ITCZ BETWEEN 120 AND 140 W. THE LEADING EDGE OF THIS PLUME...THE BAROCLINIC LEAF...HAS JUST ABOUT REACHED SOUTHERN CALIFORNIA...AND RAINFALL RATES ARE STARTING TO INCREASE. THIS PLUME LOOKS OMINOUS BOTH ON SATELLITE AND IN THE MODELS...WITH PLENTY OF VERTICAL MOTION (+15) AND EVEN REDUCED LIS (0). AND WITH THE 530 UPPER LOW REMAINING QUASI STAIONARY THROUGH TUESDAY...IT DOES NOT LOOK LIKE THERE WILL BE ANY LET UP IN THE HEAVY RAINS. SNOW LEVEL WILL BE RISING ABOVE 7000 FEET SOON...IF NOT ALREADY. HEAVY SNOW ABOVE THE SNOW LEVEL...AND WSW LOOKS GOOD. HEAVY RAIN BELOW SNOW LEVEL...AND FFA LOOKS GOOD. SAN DIEGO RIVER...AND POSSIBLY OTHERS... ARE EXPECTED TO REACH FLOOD STAGE THIS PM THROUGH TONIGHT. MAJOR FLOODING PROBLEMS ARE POSSIBLE LATE THIS PM INTO MONDAY MORNING. 1-2 INCHES OF RAIN ARE LIKELY IN MANY COASTAL AREAS WITH 3-5 IN THE OROGRAPHIC AREAS TODAY. MODELS STLL BRING AN END TO THIS EVENT WED AS A RIDGE BUILDS FROM THE WEST...GVING US 573 TO 576 DRY NW FLOW THE REST OF NEXT WEEK. && .SGX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 9 AM TUESDAY FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS ABOVE 7000 FT... SEE LAXWSWSGX. FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE COASTAL SLOPES OF THE SAN BERNARDINO MOUNTAINS AND FOOTHILL COMMUNITIES... SEE LAXFFWSGX. FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON... SEE LAXFFASGX. COASTAL FLOOD WARNING AND HIGH SURF ADVISORY UNTIL 11 AM... SEE LAXCFWSGX. RIVER STATEMENT FOR THE SAN DIEGO RIVER... SEE LAXRVSSGX. FLOOD WARNING FOR THE SAN DIEGO RIVER... SEE LAXFLWSGX. WIND ADVISORY FOR THE SAN DIEGO COUNTY MOUNTAINS... THE APPLE AND LUCERNE VALLEYS AND FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS BELOW 6500 FT UNTIL 330 AM MONDAY... SEE LAXNPWSGX. SMALL CRAFT ADVISORY FOR THE COASTAL WATERS... SEE LAXCWFSGX. MARINE WEATHER STATEMENT... SEE LAXMWSSGX. HAZARDOUS WEATHER OUTLOOK... SEE LAXHWOSGX. && MACKECHNIE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PST SAT JAN 8 2005 CAZ042-043-048-050-055-056-057-058-060-061-062-091400- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 600 AM PST SAT JAN 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. STRONG MOIST WESTERLY FLOW WILL BRING PERIODS OF RAIN...HEAVY AT TIMES...AND SNOW IN THE HIGHER MOUNTAINS INTO TUESDAY. THE HEAVIEST RAIN WILL BE SATURDAY AFTERNOON AND EVENING AND AGAIN LATE SUNDAY INTO MONDAY. THIS WILL BRING THE POTENTIAL FOR WIDESPREAD FLOODING AND MUD SLIDES. LOCAL STRONG WINDS WILL DEVELOP AT TIMES THROUGH SUNDAY. HIGH TIDES AND LARGE SURF WILL BRING A THREAT OF COASTAL FLOODING AND EROSION THIS WEEKEND. DRY WEATHER AND WARMER DAYS ARE EXPECTED DURING THE SECOND HALF OF NEXT WEEK. DUE TO THIS WEATHER PATTERN...THE FOLLOWING HAZARDOUS WEATHER EVENTS ARE OCCURING... .DAY ONE... TODAY THROUGH TONIGHT. WINTER STORM WARNING THROUGH 6 PM SUNDAY FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX. FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON... SEE LAXFFASGX. COASTAL FLOOD WARNING AND HIGH SURF ADVISORY INTO SUNDAY MORNING... SEE LAXCFWSGX. FLOOD ADVISORY FOR URBAN AND SMALL STREAM FLOODING UNTIL 11 AM... SEE LAXFLSSGX. RIVER STATEMENT FOR THE SAN DIEGO RIVER...SEE LAXRVSSGX. SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...SEE LAXCWFSGX. MARINE WEATHER STATEMENT...SEE LAXMWSSGX. HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY. WINTER STORM WARNING THROUGH 6 PM SUNDAY FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX. FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON... SEE LAXFFASGX. COASTAL FLOOD WARNING AND HIGH SURF ADVISORY INTO SUNDAY MORNING... SEE LAXCFWSGX. RIVER STATEMENT FOR THE SAN DIEGO RIVER...SEE LAXRVSSGX. SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...SEE LAXCWFSGX. MARINE WEATHER STATEMENT...SEE LAXMWSSGX. HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX. SUNDAY THROUGH TUESDAY. OTHERWISE NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. MM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
610 AM PST SAT JAN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FLASH FLOOD 5 W DEVORE 34.22N 117.49W
01/08/2005 SAN BERNARDINO CA EMERGENCY MNGR
LYTLE CREEK ROAD CLOSED. IMPASSIBLE DUE TO DEBRIS AND
FLOODING.
&&
LAVISThe Santa Ana Mts radar (KSOX), 53 km away, was scanning. The volume nearest the first event began at 14:47 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438008.